Your breastmilk is often likened to “liquid gold” as it meets all your baby’s nutritional needs and helps them to grow and develop. Of course, what you eat also affects the quality of milk you produce for your little one.
Dr Wong Boh Boi, Thomson Medical’s senior ParentCraft educator and lactation consultant, advises that you exercise great care when you take medication when you’re nursing. “Some the chemicals in the medication can transfer into the milk and change the baby’s behaviour and well-being.”
However, she adds that breastfeeding mums can safely take the majority of over-the-counter (OTC) medication or meds purchased without a prescription. Drugs like ibuprofen and paracetamol are regarded as very safe as long as you follow the instructions on the packaging.
Drugs like ibuprofen and paracetamol are regarded as very safe as long as you follow the instructions on the packaging.
But Dr Wong also warns that certain OTC drugs can interfere with your child’s behaviour and well-being. These include:
* Aspirin In a high dosage, this drug can have blood-thinning effects, so doctors will usually advise mothers to wait an hour or two before nursing their baby, she states.
* Minerals and OTC-supplements Eating too many supplements and minerals can cause your breastmilk to taste metallic, she points out. “I have had mothers tell me that the metallic smell becomes even more apparent after freezing the expressed milk.”
Other than OTC medication, do also be mindful of the herbal tonics or teas you might be taking. Dr Wong advises that you avoid the following herbs:
* Dang gui (Chinese Angelica Root) and sage Both these herbs can reduce your breastmilk production.
* Ginseng It enhances your attentiveness and alertness but it also changes your mini-me’s behaviour. They will be fussier, fretful and cry a lot as a result, adds Dr Wong. “So, I’ll encourage mothers to avoid taking this strong tonic in the 10 days before and after delivery because it can cause post-partum haemorrhage as well.”
* San zhi zi (Gardenia fruit) If your child suffers from a G6PD deficiency, you should not consume this TCM herb while you are breastfeeding as it may trigger haemolytic anaemia in your child. This condition causes your child to turn pale and show signs of increased heart rate and rapid breathing.
Dr Wong cautions that if you are breastfeeding and are unsure about consuming any OTC medication, first check with a lactation consultant. Also, do always alert your doctor that you’re are breastfeeding, so as to prevent them from dispensing any potentially harmful drugs.
Just be sure to keep an eye on your baby’s behaviour after a nursing session to make sure that your breastmilk isn’t causing any side effects.
Should you pump and dump?
Nursing mums concerned that their medication will seep into their cherub’s breastmilk will pump and dump. In this well-known practice, the mother will express her milk, then dispose of it instead of feeding it to her baby.
However, Dr Wong notes that you needn’t do this if you’re following the instructions on your OTC drugs. “But, if you feel that you must, instead of dumping the milk, you can use it for footbaths, as a lactation mask or even wash your hair with it.”
Another reason for not pumping and dumping — you may not be able to tell when the drugs have left your body. Dr Wong explains, “Sometimes, high dosages of a water-soluble drug can take up to four hours to be expelled from your system. But other drugs can last more than 24 hours, so it’s really difficult to say.”
Just be sure to keep an eye on your baby’s behaviour after a nursing session to make sure that your breastmilk isn’t causing any side effects. Dr Wong lists the most common symptoms to watch out for in baby:
If you notice these symptoms, bring your baby to the paediatrician as soon as possible to sort it out.
Elsewhere on SmartParents.sg...